Colorado, 2005

Damaging Wind in Colorado, July 21, 2005

July 21, 2005 · NWS GJT · 1 event in 1 county or zone

Mancos State Park officials esitmated thunderstorm winds gusted up to 60 mph which caused several trees to snap in two.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Mancos State Park officials esitmated thunderstorm winds gusted up to 60 mph which caused several trees to snap in two.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 21, 1:28 PM MST, 2 minutes earlier.

Area forecast discussion, Jul 21, 1:28 PM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
228 PM MDT THU JUL 21 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
CAPE OF OVER 1000J WITH JUST ENOUGH MOISTURE FEED ON PRODUCED
SCATTERED THUNDERSTORMS OVER THE SAN JUAN MTN THIS AFTERNOON. OUTFLOW
WINDS TO 45 MPH A DISTINCT POSSIBILITY FOR THE LOWER ELEVATIONS OF
THE FOUR CORNERS AS OUTFLOWS ROLL DOWNHILL. HAVE INCREASE POPS AND
AREAL COVERAGE THIS EVENING FOR THE SOUTHEAST THIRD OF THE CWA.

SATELLITE AND NAM SHOW MOST OF THE MOISTURE TRAVELING NORTH FROM AZ
WILL STAY WEST OF THE FORECAST AREA OVER THE NEXT 2 DAYS. EVEN GFS
KEEPS THE MOISTURE BELOW 600 MB OUT OF THE AREA. BELEIVE GFS IS
PROJECTING TOO HIGH A PRECIPITABLE WATER FROM FRI AND SAT...THOUGH
NAM MAY BE A BIT LOW. HAVE DECIDED TO STAY CLOSER TO THE NAM BUT NOT
AS DRY...WITH SLIGHTLY LOWER POPS THAN EARLIER PACKAGE FOR FRI THRU
SAT. WITH LESS CLOUD COVER EXPECTED AND DEW POINTS NOT EXPECTED TO GO
AS HIGH...HAVE DECREASED OVERNIGHT LOWS AS WELL AND KEPT DAYTIME
HIGHS ABOVE NORMAL.

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...NOT MUCH CHANGE IN
MODEL OUTLOOK FOR THE EXTENDED PERIOD. AS THE HIGH PRESSURE CELL
MOVES EVER SO SLOWLY TO THE EAST...MOISTURE WILL CONTINUE TO BE
ADVECTED IN FROM THE SOUTH. THIS WILL INCREASE THE CHANCE OF
CONVECTION OVER THE WEEKEND ACROSS EASTERN UTAH AND WESTERN COLORADO.
DAYTIME TEMPERATURES WILL FALL TO NEAR NORMAL LEVELS DUE TO
INCREASED CLOUD COVER...WHILE NIGHTTIME CONDITIONS WILL BE A LITTLE
MORE WARM AND MUGGY.

SOME DRYING CAN BE EXPECTED BY TUESDAY AS THE FLOW ALOFT BECOMES
MORE WESTERLY. HOWEVER...RESIDUAL MOISTURE AND A FEW DISTURBANCES IN
THE FLOW WILL KEEP ISOLATED AFTERNOON CONVECTION GOING IN THE
HIGHER TERRAIN. TEMPERATURES WILL REMAIN NEAR SEASONAL LEVELS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

CJC/BA
Hazardous weather outlook, Jul 21, 5:00 AM MST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT THU JUL 21 2005

COZ001>014-017>023-UTZ022>025-027>029-221200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED DRY THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...INITIALLY
OVER THE MOUNTAINS.  ISOLATED STORMS WILL MOVE OVER THE VALLEYS IN
THE LATE AFTERNOON AND EARLY EVENING.  WIND GUSTS REACHING 50 MPH IN
VALLEY LOCATIONS MAY OCCUR NEAR ANY THUNDERSTORMS.

TEMPERATURES WILL BE APPROACHING NEAR RECORD HIGHS THIS AFTERNOON.
PEOPLE DOING ANY ACTIVITIES OUTDOORS SHOULD BE PREPARED FOR VERY HOT
AND DRY WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ON THURSDAY...THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS. STORMS BELOW 7000 FEET WILL HAVE LITTLE TO NO
RAINFALL.

THE CHANCES OF SHOWERS AND THUNDERSTORMS WILL INCREASE FROM SATURDAY
THROUGH MONDAY.  LOCALLY HEAVY RAIN MAY OCCUR WITH THUNDERSTORMS.

THE CHANCE OF MOUNTAIN THUNDERSTORMS WILL CONTINUE ON TUESDAY AND
WEDNESDAY...BUT SOME STORMS WILL BE DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The Grand Junction radar (KGJX), 185 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montezuma

When
July 21, 1:30 PM MST to 1:35 PM MST
Where
Montezuma County, 4 mi N of Mancos
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
PARK/FOREST SERVICE
Coordinates
37.400, -108.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469995.